Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS North Platte, NE

May 27, 2019Deuel County, Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this flash flood warning at May 27, 2019, 8:18 PM MDT for Deuel County, Keith County, Perkins County, Nebraska. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 8:18 PM MDT (02:18 UTC)
Expired
May 28, 2019, 1:15 AM MDT
In force
5 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Deuel County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:00 PM MDTFLASH FLOOD1 Ene Roscoe, NEROAD WASHED OUT ON NEBRASKA COUNTY ROAD EAST H REPORTED NEAR ROSCOE. TIME AND LOCATION ESTIMATED.
May 27, 10:00 PM MDTFLASH FLOOD1 Ene Roscoe, NEROAD WASHED OUT ON NEBRASKA COUNTY ROAD EAST H REPORTED NEAR ROSCOE. TIME AND LOCATION ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS53 KLBF 280218
FFWLBF
NEC049-101-135-280715-
/O.NEW.KLBF.FF.W.0005.190528T0218Z-190528T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
818 PM MDT Mon May 27 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Northwestern Perkins County in southwestern Nebraska...
  Southern Keith County in southwestern Nebraska...
  Eastern Deuel County in the Panhandle of Nebraska...

* Until 115 AM MDT.

* At 817 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Two to 
  three inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Ogallala, Big Springs, Paxton, Brule, Sarben, Barton, Roscoe,
  Goldeneye State Wildlife Management Area, Nevens and Megeath.

This includes the following highways...
 Highway 61 between mile markers 74 and 95.
 Interstate 80 in Nebraska between mile markers 99 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4121 10128 4102 10128 4087 10205 4100 10205
      4101 10223 4118 10223

$$

Snively
2 follow-up statements
490 
WGUS73 KLBF 280436
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1036 PM MDT Mon May 27 2019

NEC049-101-135-280715-
/O.CON.KLBF.FF.W.0005.000000T0000Z-190528T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perkins NE-Keith NE-Deuel NE-
1036 PM MDT Mon May 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR
NORTHWESTERN PERKINS...SOUTHERN KEITH AND EASTERN DEUEL COUNTIES...

At 1035 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three
inches of rain have already fallen. Flash flooding is expected to
begin shortly.

Some locations that will experience flooding include...
Ogallala, Big Springs, Paxton, Brule, Sarben, Barton, Roscoe,
Goldeneye State Wildlife Management Area, Nevens and Megeath.

This includes the following highways...
 Highway 61 between mile markers 74 and 95.
 Interstate 80 in Nebraska between mile markers 99 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4121 10128 4102 10128 4087 10205 4100 10205
      4101 10223 4118 10223

$$

Snively
671 
WGUS73 KLBF 280716
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
116 AM MDT Tue May 28 2019

NEC049-101-135-280724-
/O.EXP.KLBF.FF.W.0005.000000T0000Z-190528T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perkins NE-Keith NE-Deuel NE-
116 AM MDT Tue May 28 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PERKINS...SOUTHERN KEITH
AND EASTERN DEUEL COUNTIES WILL EXPIRE AT 115 AM MDT...

The heavy rain has ended. While flash flooding is no longer expected 
to pose a threat, areal flooding is anticipated across lowlands and 
over some local roads. Thus an areal flood warning is now in effect 
until 10:15 AM MDT Tuesday. Please continue to heed any remaining 
road closures. Report any flooding to local law enforcement.

LAT...LON 4121 10128 4102 10128 4087 10205 4100 10205
      4101 10223 4118 10223

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 5:17 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, May 27, 5:17 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
617 PM CDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 322 PM CDT Mon May 27 2019

Isolated thunderstorm development expected late this afternoon
will increase in coverage this evening. Surface low pressure
centered near Denver with a warm front extending across southern
Nebraska will be a focus for development. Deep southwest flow
aloft will be in place with strong 0-6km shear from 60-70 kts
across swrn area early this evening. Most unstable CAPES to range
around 1500 J/KG. Nearly all of western Nebraska is in a slight
risk for severe thunderstorms with an enhanced risk south of
Highway 2. Large hail and damaging winds will be possible with an
isolated tornado also possible. Heaviest rainfall amounts to be
west of Valentine through Oshkosh where an inch or locally higher
is expected. Less storm coverage to the east, where a quarter to
half inch possible. Upscale growth is expected with storms
developing, with POPs becoming categorical northwest to likely
north of Interstate 80.

On Tuesday, the upper low will begin to move slowly from north
central into northeast Colorado. The risk for severe weather
should shift east with strong storms still possible east of
Stapleton through O'Neill. Rainfall amounts will be heaviest
across north central Nebraska up to a half inch.

As the upper low moves from southwest toward northeast Nebraska
Tuesday night, areas northwest of the upper low center can expect
the heaviest rainfall, which again includes north central
Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 322 PM CDT Mon May 27 2019

Wednesday into Thursday, the upper low will move into Iowa and
eventually the southern Great Lakes. The GFS is much slower moving
the low out of the area, with shower chances lingering into
Thursday. Highs to remain cool on Wednesday from near 60 to the
low 60s. Warming to near 70 on Thursday. Highs mainly from 75 to
80 Friday through Monday. Shower chances return Saturday through
Monday over most of the area, although models diverge on timing
as an upper ridge builds into the Central U.S.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CDT Mon May 27 2019

Showers and thunderstorms increase in coverage and intensity
across western Nebraska late this evening. Stronger storms will be
capable of wind gusts exceeding 50kts and large hail, along with
torrential rainfall which would greatly reduce visby.
Thunderstorms transition to rain after 28/06z, but cigs drop to
widespread MVFR (locally IFR) in southwest Neb and IFR across
northern Neb. Gusty easterly surface winds and low stratus clouds
continue for much of Tuesday.

&&

.HYDROLOGY...
Issued at 322 PM CDT Mon May 27 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge has fallen to the minor flood stage
of 7.50 ft. A flood warning remains in effect for west central
Holt county through early this evening. Elsewhere, a Flood
Warning remains in effect in northern Brown County though
officials reported water levels have decreased there.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across the northwest Sandhills. Storms with
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch in effect until 12Z Wednesday.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across the watch area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for NEZ004>010-022>029-035-
036-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
HYDROLOGY...Roberg
Hazardous weather outlook, May 27, 2:40 PM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Mon May 27 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Mon May 27 2019 /240 PM MDT Mon May 27 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to numerous severe thunderstorms will be possible this
evening and into the overnight. The area of greatest concern
remains across the Nebraska Panhandle through central Nebraska.
Severe storms will be capable of producing large hail, damaging
wind gusts, a few isolated tornadoes, and torrential rainfall.

Flood warnings and advisories remain in effect across portions of
north central Nebraska. Please refer to the latest flood products
for the latest details.

A Flood Watch is in effect for portions of northern Nebraska and
portions of the Sandhills. Any additional rainfall from
thunderstorms may worsen ongoing flooding or cause new flooding
on already saturated soils.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms will be possible for both Tuesday and Wednesday,
however, severe weather is not anticipated but we can't rule out
an isolated strong storm.

A Flood Watch will continue into early Wednesday morning for
portions of northern Nebraska and much of the Sandhills. Rainfall
amounts between a quarter inch to one inch is in the forecast for
Tuesday through early Wednesday morning. The heaviest rainfall is
expected to occur across northwestern Nebraska Tuesday and
Tuesday night. The additional rainfall will increase the flooding
potential due to already saturated soils, increased runoff, and
high water tables.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, wind, and flooding to the
National Weather Service over the next few days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Local storm report, May 27, 7:44 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             SUTHERLAND              41.16N 101.13W
05/27/2019  E1.75 INCH       LINCOLN            NE   PUBLIC

            HAIL COVERING THE STREET

&&

THORNE
Local storm report, May 27, 7:50 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             SUTHERLAND              41.16N 101.13W
05/27/2019  E2.75 INCH       LINCOLN            NE   FIRE DEPT/RESCUE

            GOLF BALL TO BASEBALL SIZE HAIL

&&

SNIVELY
Special weather statement, May 27, 7:50 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
850 PM CDT Mon May 27 2019

NEZ058-059-069-070-280230-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
850 PM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES
COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 850 PM CDT/750 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Imperial, moving northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wallace, Elsie, Dickens and Grainton.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4058 10147 4073 10160 4098 10123 4080 10095
TIME...MOT...LOC 0150Z 233DEG 27KT 4067 10152

Roberg
Local storm report, May 27, 8:00 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             2 SW LAMAR              40.55N 102.01W
05/27/2019  M2.00 INCH       CHASE              NE   NWS EMPLOYEE

            ALSO REPORTED FOG WITH VISIBILITY OF 1/4 MILE

&&

SNIVELY
Local storm report, May 27, 8:11 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
911 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          11 NNE IMPERIAL         40.66N 101.56W
05/27/2019                   CHASE              NE   TRAINED SPOTTER

            BRIEF TORNADO LASTING ABOUT 30 SECONDS

&&

SNIVELY
Special weather statement, May 27, 8:16 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
816 PM MDT Mon May 27 2019

NEZ069-280300-
Chase NE-
816 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHASE COUNTY UNTIL 900
PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Champion, or 15 miles southwest of Imperial,
moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Champion,
Crete, Center Dam Campground, Wanamaker State Wildfire Management
Area, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 26 and 43.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4042 10206 4044 10205 4056 10159 4038 10135
      4035 10168 4035 10199
TIME...MOT...LOC 0216Z 261DEG 37KT 4039 10189

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:05 PM MDTAreal Flood AdvisoryLBFDeuel, Keith3 hr
May 27, 6:25 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins65 min
May 27, 6:31 PM MDTSevere Thunderstorm WarningLBFChase, Perkins59 min
May 27, 6:59 PM MDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 27, 7:14 PM MDTAreal Flood AdvisoryLBFChase3 hr
May 27, 7:14 PM MDTTornado Warning Tornado observedLBFChase46 min
May 27, 7:24 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins66 min
May 27, 7:50 PM MDTSpecial Weather StatementLBFPerkins40 min
May 27, 8:02 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins43 min
May 27, 8:16 PM MDTSpecial Weather StatementLBFChase44 min
May 27, 8:20 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson40 min
May 27, 8:28 PM MDTSevere Thunderstorm WarningLBFChase47 min
May 27, 8:43 PM MDTAreal Flood AdvisoryLBFLincoln3 hr
May 27, 8:44 PM MDTSevere Thunderstorm WarningLBFLincoln46 min
May 27, 8:57 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan48 min
May 27, 9:08 PM MDTSevere Thunderstorm WarningLBFChase, Hayes52 min
May 27, 9:20 PM MDTSevere Thunderstorm WarningLBFCuster, Logan55 min
May 27, 9:27 PM MDTFlash Flood WarningLBFLincoln4 hr
May 27, 9:30 PM MDTSevere Thunderstorm WarningLBFLincoln30 min
May 27, 9:42 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes48 min
May 27, 10:10 PM MDTSevere Thunderstorm WarningLBFCuster50 min
May 27, 10:20 PM MDTSevere Thunderstorm WarningLBFFrontier55 min
May 27, 10:47 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup43 min
May 27, 10:49 PM MDTSpecial Weather StatementLBFCuster41 min
May 27, 11:15 PM MDTSpecial Weather StatementLBFFrontier45 min
May 27, 11:40 PM MDTSevere Thunderstorm WarningLBFChase50 min
May 28, 12:27 AM MDTSevere Thunderstorm WarningLBFChase, Hayes33 min
May 28, 12:58 AM MDTSpecial Weather StatementLBFHayes32 min
May 28, 1:13 AM MDTAreal Flood WarningLBFDeuel, Keith, Perkins9 hr
May 28, 1:33 AM MDTSpecial Weather StatementLBFFrontier27 min
May 28, 8:51 AM MDTRiver Flood WarningLBFGarden, Keith21 days

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.